Follow us:
  1. Home
  2. News
  3. Recalls of Household Products

Acetaminophen tablets recalled over mislabeling error that could lead to liver damage

Prescription drug labels that contain important health information are missing

Photo
Photo (c) Grace Cary - Getty Images
Nearly 200,000 bottles of extra-strength acetaminophen are being recalled across the U.S. because of a mislabeling error that could result in potentially severe health complications. 

A-S Medication Solutions, LLM said its over-the-counter products inadvertently received an incomplete prescription drug label instead of the official OTC Drug Facts label. This resulted in important health information being excluded from the packaging.

“Use of acetaminophen could be potentially harmful if safety warnings contained on the OTC label are not observed including: liver damage if consumers exceed the recommended dose, combine use with excessive consumption of alcohol, or are allergic to the active ingredient,” the company said in an announcement posted to the U.S. Food and Drug Administration’s website.

ASM said it will be notifying distributors and customers about the recall. The products were designated as “Acetaminophen Extra Strength 500 mg Tablets, 100 ct. bottles” and were distributed by Humana to its members in Health Essentials Kits.

Acetaminophen poisonings cause concern

This recall once again shines a light on the potential dangers of acetaminophen, which is usually used to treat pain and fever symptoms. In October, a study found that acetaminophen poisonings were becoming increasingly common because the drugs were being prescribed in higher doses.

The researchers found that poisoning cases rose by 40 percent over a five-year period starting in 2003, shortly after consumers were able to buy 1,000-milligram doses of the drug instead of being limited to 500-milligram doses. Unfortunately, the team said poisoning cases have continued to rise every year since then.

“It is a very safe drug, but only for short-term pain relief and as long as the daily dosage does not go above the recommended range,” stated researcher Andrea Burden.

Consumers who have questions about the ASM acetaminophen recall can contact the company by phone at 847-680-3515, ext. 236, or by email at anel.figueroa@a-smeds.com. 

Get a health screening near you

Get Peace of Mind or Early Detection with Life Line Screening

Get started

Share your comments